Texas, 2011Damaging Winds in Texas, August 9, 2011
August 9, 2011 · NWS AMA · 13 events in 7 counties and zones
Severe thunderstorms produced damaging thunderstorm wind gusts during the late afternoon and early evening hours across the southwest, central, south central and eastern Texas Panhandle. There were no reports of injuries or fatalities.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $110,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms produced damaging thunderstorm wind gusts during the late afternoon and early evening hours across the southwest, central, south central and eastern Texas Panhandle. There were no reports of injuries or fatalities.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 9, 1:47 PM CST, 1 hour 54 minutes earlier.
Area forecast discussion, Aug 9, 1:47 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
247 PM CDT TUE AUG 9 2011
.DISCUSSION...
SEVERE THUNDERSTORM POTENTIAL LATE THIS AFTERNOON AND TONIGHT IS THE
FIRST CONCERN...THEN RAIN CHANCES THROUGH THE WEEKEND ARE THE
NEXT CONCERN.
LATEST MODELS WERE IN FAIR TO GOOD AGREEMENT. PREFERRED THE 12Z NAM
THROUGH THURSDAY...THEN A GFS/ECMWF BLEND.
NO SIGNIFICANT CHANGES WERE MADE TO THE PREVIOUS FORECAST.
AT 245 PM CDT ACROSS THE PANHANDLES...COOLER TEMPERATURES WERE OVER
THE AREA WITH READINGS MAINLY IN THE LOWER TO MID 90S UNDER MOSTLY
SUNNY SKIES. THE AIR WAS SOMEWHAT HUMID WITH SURFACE DEWPOINTS MAINLY
IN THE UPPER 50S TO LOWER 60S. A DIFFUSE SURFACE BOUNDARY WAS NEAR A
ROMERO TO CANYON LINE MOVING NORTH. A FEW STORMS HAD DEVELOPED NEAR
CLOVIS NEW MEXICO.
REGARDING SEVERE THUNDERSTORM CHANCES...THINK ISOLATED TO SCATTERED
STORMS WILL DEVELOP OVER THE NEXT FEW HOURS WITH FIRST DEVELOPMENT
OVER THE SOUTHWEST TEXAS PANHANDLE. THEN STORMS WILL DEVELOP AND
GENERALLY MOVE EAST. A WEAK LOW PRESSURE DISTURBANCE/SHORT WAVE
MOVING INTO THE AREA SHOULD ALLOW FOR STORM INITIATION IN A HOT AND
UNSTABLE AIRMASS. PLAN ON KEEPING 20 TO 40 PERCENT CHANCE OVER THE
AREA WITH HIGHEST RAIN CHANCES IN THE SOUTHWEST TEXAS PANHANDLE.
STORMS MAY CONTINUE THROUGHOUT THE EVENING HOURS AND EVEN AFTER
MIDNIGHT AS AN INCREASING LOW LEVEL JET WILL HELP TO SUSTAIN THEM.
WITH A GOOD AMOUNT OF INSTABILITY OVER THE AREA...SBCAPE 2000-3500
J/KG AND DCAPE 1500-2000 J/KG...BELIEVE DAMAGING WIND GUSTS OF 60 MPH
OR GREATER...POSSIBLY EXCEEDING 70 MPH...WILL BE THE MAIN HAZARD.
HAIL MAY BE POSSIBLE AS WELL POSSIBLY REACHING GOLF BALL SIZE...THOUGH
WET BULB ZERO HEIGHTS OF 15000 FT MSL SEEM A BIT HIGH TO SUPPORT MUCH
IN THE WAY OF VERY LARGE HAIL. LOCALLY HEAVY RAINFALL IS POSSIBLE AS
WELL AS STORMS SHOULD MOVE RATHER SLOWLY...LESS THAN 20 MPH.
AFTER MIDNIGHT TONIGHT...WILL MONITOR FOR A POSSIBLE COMPLEX OF
STORMS OVER THE EAST HALF OF THE OKLAHOMA AND NORTHWEST TEXAS
PANHANDLES THAT MAY MOVE INTO THESE AREAS FROM THE NORTH/NORTHWEST.
KEPT LOW RAIN CHANCES TO ACCOUNT FOR THIS. DAMAGING WINDS AND LOCALLY
HEAVY RAINFALL MAY BE POSSIBLE IF THIS COMPLEX MATERIALIZES.
OTHERWISE...DOUBT MUCH CONVECTION WILL BE OCCURRING. USED A BLEND OF
THE 12Z MAV/METMOS LOWS.
WEDNESDAY WILL BE MOIST AND COOLER. PREFERRED THE 12Z NAM DEPICTION
OF BRINGING A SHALLOW COLD FRONT INTO THE AREA...SLOWLY PUSHING SOUTH
DURING THE DAY. THUS...THINK BEST AFTERNOON RAIN CHANCES WILL BE OVER THE
SOUTH TEXAS PANHANDLE WHERE BEST HEATING AND INSTABILITY WILL BE
LOCATED. PLAN TO KEEP 20 PERCENT CHANCES IN THESE AREAS. A FEW
STRONG TO SEVERE STORMS ARE POSSIBLE. DAMAGING WIND GUSTS AND LOCALLY
HEAVY RAINFALL WILL BE THE MAIN HAZARDS. LOWERED HIGHS NORTH OF THE
FRONT DUE TO NORTHEAST SURFACE WINDS AND A GOOD AMOUNT OF MID/HIGH
LEVEL CLOUD COVER. THE OKLAHOMA PANHANDLE MAY STRUGGLE TO GET OUT
OF 80S.
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...PLAN TO KEEP RAIN CHANCES...
20 TO 30 PERCENT...OVER THE ENTIRE AREA AS THE SURFACE FRONT WILL BE
SOMEWHERE OVER THE PANHANDLES. THINK THE LOW LEVEL JET MAY INCREASE RAIN
CHANCES DURING THE NIGHTTIME HOURS...ESPECIALLY THURSDAY NIGHT. HIGHS
ON THURSDAY APPEAR TO BE NEAR NORMAL AND MAINLY IN THE LOWER 90S. A
FEW STRONG TO PERHAPS SEVERE STORMS ARE POSSIBLE DURING THIS TIME
FRAME WITH DAMAGING WINDS AND LOCALLY HEAVY RAINFALL AS THE MAIN
HAZARDS. LOWER CLOUD BASES AND DECENT 0-3 KM SRH SUGGEST EVEN A SMALL
CHANCE FOR A TORNADO THURSDAY AFTERNOON AND EVENING.
FRIDAY THROUGH SUNDAY NIGHT...CONFIDENCE IS INCREASING THAT WET AND
COOLER CONDITIONS WILL PREVAIL. HIGHS MAY STRUGGLE TO GET OUT OF
80S...ESPECIALLY THIS WEEKEND. KEPT 20 TO 40 PERCENT CHANCE FOR
SHOWERS AND STORMS DURING THIS TIME FRAME. LOCALLY HEAVY RAINFALL
AND A FEW STRONG TO SEVERE STORMS WITH STRONG GUSTY WINDS WILL BE
POSSIBLE. IMPRESSED WITH GFS/ECMWF FORECAST SOUNDINGS OF PRECIPITABLE
WATER VALUES NEAR 1.5 INCHES OVER THE AREA...ABOUT 150 PERCENT OF
NORMAL...SO NEEDED DRENCHING RAINS MAY BE POSSIBLE.
MONDAY AND TUESDAY...DRIER AND HOTTER CONDITIONS ARE
ANTICIPATED...ALTHOUGH CONFIDENCE IS NOT THE GREATEST.
MBS
&&
.FIRE WEATHER...
HIGHER MOISTURE SHOULD PRECLUDE ELEVATED OR CRITICAL FIRE WEATHER
CONDITIONS THROUGH THE WEEKEND. THUNDERSTORM CHANCES WILL CONTINUE
THROUGH THE WEEKEND. THE MAIN CONSEQUENCE OF THESE STORMS WILL BE TO
BRING SOME MUCH NEEDED SOIL MOISTURE. STRONG GUSTY WINDS AND
LIGHTNING STRIKES FROM STORMS COULD POSE A THREAT FOR FIRE WEATHER
CONCERNS.
MBS
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 69 97 65 92 67 / 30 20 30 20 20
BEAVER OK 69 88 66 92 69 / 30 20 20 20 30
BOISE CITY OK 65 87 62 91 64 / 20 10 20 20 20
BORGER TX 73 98 67 94 70 / 30 20 20 20 30
BOYS RANCH TX 69 97 66 93 68 / 30 20 30 20 20
CANYON TX 69 98 65 93 67 / 30 30 30 20 20
CLARENDON TX 70 98 67 94 69 / 30 30 30 20 30
DALHART TX 64 93 63 92 65 / 20 10 20 20 20
GUYMON OK 67 89 65 92 66 / 30 20 20 20 20
HEREFORD TX 67 98 64 93 66 / 30 30 30 20 20
LIPSCOMB TX 72 93 66 92 70 / 30 20 20 20 40
PAMPA TX 70 97 66 91 67 / 30 20 30 20 30
SHAMROCK TX 71 99 67 94 70 / 30 20 30 20 30
WELLINGTON TX 73 103 69 97 71 / 30 30 30 20 30
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
10/17
Hazardous weather outlook, Aug 9, 2:21 PM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
321 PM CDT TUE AUG 9 2011
OKZ001>003-TXZ001>020-101100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
321 PM CDT TUE AUG 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES THROUGH TONIGHT. A FEW STORMS THAT FORM MAY BECOME
SEVERE...WITH DAMAGING WIND AND LARGE HAIL THE PRIMARY THREATS ALONG
WITH LOCALLY HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA AND TEXAS PANHANDLES
WEDNESDAY THROUGH SUNDAY NIGHT. A FEW STORMS THAT DEVELOP MAY BECOME
SEVERE WEDNESDAY AND THURSDAY...WITH DAMAGING WIND THE PRIMARY THREAT
ALONG WITH LOCALLY HEAVY RAIN. SOME STORMS THAT FORM FRIDAY THROUGH
SUNDAY NIGHT MAY BECOME STRONG...WITH GUSTY WINDS TO AROUND 50 MPH
BEING THE PRIMARY THREAT ALONG WITH LOCALLY HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE OKLAHOMA
AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE LIMITED
ACTIVATION THROUGH THIS EVENING.
In the hours before
Special weather statement, Aug 9, 2:42 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
342 PM CDT TUE AUG 9 2011
TXZ011-092115-
OLDHAM TX-
342 PM CDT TUE AUG 9 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 415 PM CDT FOR OLDHAM COUNTY.
AT 340 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 4 MILES SOUTHWEST OF ADRIAN...OR
ABOUT 17 MILES WEST OF VEGA...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
TB
Special weather statement, Aug 9, 3:13 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
413 PM CDT TUE AUG 9 2011
TXZ006-007-092200-
HARTLEY TX-MOORE TX-
413 PM CDT TUE AUG 9 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT FOR MOORE AND HARTLEY
COUNTIES.
AT 408 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 14 MILES WEST OF FOUR WAY...OR ABOUT
20 MILES SOUTHWEST OF DUMAS...MOVING NORTHEAST AT 20 MPH.
ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
TB
Special weather statement, Aug 9, 3:29 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
429 PM CDT TUE AUG 9 2011
TXZ016-092200-
DEAF SMITH TX-
429 PM CDT TUE AUG 9 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT FOR DEAF SMITH COUNTY.
AT 426 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 20 MILES WEST OF HEREFORD...MOVING
NORTHEAST AT 15 MPH.
ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
TB
Thunderstorm Wind, Deaf Smith
- When
- August 9, 3:41 PM CST to 3:42 PM CST
- Where
- Deaf Smith County, 10.61 mi NNE of Simms
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 35.180, -102.620
A trained spotter reported that a metal granary was blown about seventy-five yards north of where it was originally located. There were no reports of injuries or fatalities.
Thunderstorm Wind, Oldham
- When
- August 9, 3:58 PM CST to 3:59 PM CST
- Where
- Oldham County, Vega
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 35.250, -102.430
A storm chaser estimated the thunderstorm wind gusts in Vega Texas in Oldham County. No damage or injuries were reported.
Thunderstorm Wind, Moore
- When
- August 9, 4:08 PM CST to 4:09 PM CST
- Where
- Moore County, 0.56 mi E of Four Way
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.680, -101.960
The Moore County Emergency Managers Office estimated the thunderstorm wind gusts about one mile south of Four Way Texas. There were no reports of damage or injuries.
Thunderstorm Wind, Oldham
- When
- August 9, 4:25 PM CST to 4:26 PM CST
- Where
- Oldham County, 1.13 mi E of Vega
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 35.250, -102.410
A storm chaser estimated the thunderstorm wind gusts about one mile east of Vega Texas in Oldham County. There were no reports of damage or injuries.
Thunderstorm Wind, Potter
- When
- August 9, 5:06 PM CST to 5:07 PM CST
- Where
- Potter County, 6.22 mi N of Amarillo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.290, -101.820
The public estimated the thunderstorm wind gusts about six miles north of Amarillo Texas in Potter County. There were no reports of damages or injuries.
Thunderstorm Wind, Hutchinson
- When
- August 9, 5:15 PM CST to 5:16 PM CST
- Where
- Hutchinson County, 1.32 mi WSW of Borger
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Emergency Manager
- Coordinates
- 35.660, -101.400
The Hutchinson County Emergency Managers Office reported that several trees and power lines were blown by the thunderstorm wind gust. Also, a metal carport was blown over. There were no reports of injuries or fatalities.
Thunderstorm Wind, Carson
- When
- August 9, 6:05 PM CST to 6:06 PM CST
- Where
- Carson County, 0.56 mi E of White Deer
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.430, -101.170
The White Deer Fire Department estimated the thunderstorm wind gusts along with pea size hail on County Road 15 and Farm to Market Road 294 about two miles south of White Deer Texas in Carson County. There were no reports of damage or injuries.
Thunderstorm Wind, Gray
- When
- August 9, 6:15 PM CST to 6:16 PM CST
- Where
- Gray County, 0.69 mi S of Pampa Lefors Arpt
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 35.610, -101.000
Thunderstorm Wind, Gray
- When
- August 9, 6:20 PM CST to 6:21 PM CST
- Where
- Gray County, 1.32 mi ENE of Lefors
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.440, -100.800
Local law enforcement officials reported that sheet metal was removed from the roof of a trailer house by the thunderstorm wind gusts. There were no reports of injuries or fatalities.
Thunderstorm Wind, Gray
- When
- August 9, 6:20 PM CST to 6:21 PM CST
- Where
- Gray County, 1.49 mi NNE of Pampa
- Measured
- 80 kt (92 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 35.550, -100.960
Local law enforcement officials reported that a dumpster was overturned and that multiple power lines were snapped in half and lying on the roads. Also, some of the roads were closed due to the power lines still lying on the roads. There were no reports of injuries or fatalities.
Thunderstorm Wind, Gray
- When
- August 9, 6:20 PM CST to 6:21 PM CST
- Where
- Gray County, 1.49 mi NNE of Pampa
- Measured
- 80 kt (92 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 35.550, -100.960
The Gray County Emergency Managers Office reported that the northeast corner of an abandoned grocery store had the roof peeled back due to the thunderstorm wind gusts. Also, there was damage to a brick building and several trees were blown down on the south side of Pampa Texas. The south half of the city of Pampa lost power due to downed power lines. There were no reports of injuries or fatalities.
Thunderstorm Wind, Gray
- When
- August 9, 6:25 PM CST to 6:26 PM CST
- Where
- Gray County, 2.15 mi SSE of Pampa
- Measured
- 80 kt (92 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 35.500, -100.960
The Gray County Emergency Managers Office reported that several power poles had been blown down by the thunderstorm wind gusts at Texas State Highway or Loop 171 and Texas State Highway 70. There were no reports of injuries or fatalities.
Thunderstorm Wind, Gray
- When
- August 9, 6:25 PM CST to 6:26 PM CST
- Where
- Gray County, 2.35 mi ENE of Pampa
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.540, -100.930
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, August 9, 20112 deaths · 2 events
- Hail and Damaging Winds in Nebraska, August 9, 20113 injured · $10 million · 2.75 in hail · 16 events
- Hail and Damaging Winds in Indiana, August 9, 20111 death · 1 in hail · 6 events
- Hail and Damaging Winds in Arkansas, August 9 to 13, 20111 injured · $1.0 million · 1.75 in hail · 49 events
- Hail and Damaging Wind in Kansas, August 9, 2011$5.8 million · 4.25 in hail · 10 events
- Hail and Damaging Wind in Nebraska, August 9, 2011$1.8 million · 2.75 in hail · 26 events
- Hail and Damaging Winds in Kansas, August 9 to 10, 2011$539,000 · 1.75 in hail · 43 events
- Hail and Damaging Winds in Oklahoma, August 9, 2011$1.7 million · 1.5 in hail · 7 events
- Hail and Damaging Winds in Delaware, August 9, 2011$425,000 · 1.25 in hail · 9 events
- Hail and Damaging Winds in Georgia, August 9, 2011$303,000 · 1 in hail · 12 events
- Tornado in Michigan, August 9, 2011$500,000 · EF0 · 1 event
- Hail and Damaging Winds in South Carolina, August 9, 2011$104,000 · 70 kt wind · 28 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340533, 340538, 340540, 340539, 340541, 340534, 340544, 340542, 340535, 340536, 340546, 340537, 340545.